Tornadoes · United States · Missouri · 2001
F2 tornado, Exeter, Missouri, November 23, 2001
This F2 tornado ran 4.0 miles across Barry County on November 23, 2001, touching down at 8:28 PM CST and reaching 440 yards wide. It killed nobody and injured 3, and did $1.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- November 23, 2001
- Touchdown
- 8:28 PM CST (02:28 UTC)
- Path length
- 4.0 miles (6.4 km)
- Path width
- 440 yards (402 m)
- Deaths
- 0
- Injuries
- 3
- Property damage
- $1.0 million
- County
- Barry County
- Touchdown point
- 36.670, -93.980
- Lift-off point
- 36.720, -93.930
- Record number
- 523
What the Weather Service recorded
A tornado touched down just before 830 pm just south of Highway 76/86 between Exeter and Ridgley. Initial damage was limited to chicken houses and grain bins which suffered sporadic damage. The tornado quickly intensified as it crossed the Highway and moved north across a residence. Extensive damage occurred to the property including two storage buildings swept clean of their foundations, a dump truck flipped almost 30 feet, and the loss of the residence's roof. Nearly a dozen other vehicles suffered collateral damage, along with numerous trees stripped or uprooted. Three individuals were injured as their vehicle was flipped over. The tornado tracked for approximately four miles north of Exeter, causing significant damage to at least three additional residences. Numerous outbuildings were also destroyed along with hundreds of trees that were uprooted. The tornado reached a width of over one quarter of a mile at peak intensity, before dissipating just north of Highway CC. The damage assessment would place this tornado at the high end of an F2 rating on the fujita scale...with winds approaching 150 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk. The outlook in force was issued at 01:06 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Nov 23, 1:35 PM CST, 6 hours 53 minutes earlier.
Area forecast discussion, Nov 23, 1:35 PM CST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 135 PM CST FRI NOV 23 2001 1ST PERIOD FORECAST CONCERN...CHANCE OF SEVERE WEATHER. REST OF FORECAST...TEMPERATURES. 18Z SURFACE MAP SHOWS DEEPENING LOW OVER N CENTRAL KANSAS WITH 50 DEWPOINTS ACROSS SRN/CENTRAL MO. RADAR SHOWS VERY LIGHT RETURNS OVER CENTRAL MO. OTHERWISE THE QUITE BEFORE THE STORM. TSRA BREAKING OUT OVER TX PANHANDLE ATTM IN ADVANCE OF NEXT WAVE OVER WRN PLAINS. PROFILERS SHOWING 850 MB JET OF 50 KNOTS ACROSS SE KS/WRN MO WITH MAIN ENERGY OF UPPER JET STILL OVER AZ/NEW MEXICO. SPC DAY 1 STILL HAS MOST OF OUR CWA IN MODERATE RISK...EXCEPT THE EXTREME N/NW/E ZONES BUT WILL GO AHEAD AND MENTION SOME STORMS COULD BE SEVERE IN ALL ZONES. WILL PUT 80/90 POPS IN 1ST PERIOD AND KEEP A 30 POP IN ERN ZONES FOR 2ND PERIOD. DOES NOT LOOK LIKE WRAP AROUND PCPN WILL OCCUR ON SATURDAY BUT CLOUDS SHOULD TAKE MOST OF DAY TO BURN OFF AS WEAK HIGH BUILDS IN. THEN REST OF FORECAST IS DRY. AVN SHOWS ANOTHER WAVE ON MONDAY...BUT ATTM LOOKS TO DRY FOR ANY PCPN...WILL KEEP FORECAST DRY UNTIL WEDNESDAY. RA/SN LOOKS TO BE FARTHER EAST NOW FOR WEDNESDAY BUT WILL NOT REMOVE YET. IT LOOKS LIKE A SHOT OF COLD AIR ON WEDNESDAY THEN A QUICK WARM UP BEGINNING THURSDAY. ISC GRIDS SENT. PRELIMINARY CCF FOR COORDINATION FCSTID = 07 SGF 51 59 39 59 / 90 20 10 10 JLN 52 60 40 60 / 80 20 10 10 UNO 51 60 40 60 / 90 30 10 10 VIH 50 58 38 58 / 90 30 10 10 .SGF... MO...NONE. KS...NONE. SS
In the hours before
Special weather statement, Nov 23, 6:00 PM CST, 2 hours 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600- HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 PM CST FRI NOV 23 2001 ...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT... * HAZARDOUS WEATHER THREAT(S)... DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND POSSIBLE TORNADOES. * THREAT AREAS AND TIMING... SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTHWEST OF A NEVADA TO GAINESVILLE LINE BETWEEN 9 PM AND 2 AM. CENTRAL AND SOUTH CENTRAL MISSOURI NORTHEAST OF A NEVADA TO GAINESVILLE LINE BETWEEN 11 PM AND 4 AM. * DISCUSSION... THUNDERSTORMS WILL RAPIDLY DEVELOP AND INTENSIFY OVER EASTERN OKLAHOMA EARLY THIS EVENING AHEAD OF A STRONG UPPER LEVEL DISTURBANCE COMING OUT OF THE TEXAS PANHANDLE. VERY STRONG WINDS IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE WILL CAUSE A SQUALL LINE TO PUSH NORTHEAST INTO SOUTHWEST MISSOURI AND SOUTHEAST KANSAS LATE THIS EVENING. THIS LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH ACROSS THE REMAINDER OF SOUTHERN MISSOURI OVERNIGHT. WIND PROFILES WILL SUPPORT DAMAGING WIND GUSTS AND POSSIBLY TORNADOES. LARGE HAIL WILL ALSO BE POSSIBLE. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS EVENING OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND POSSIBLY FARTHER EAST INTO SOUTH CENTRAL MISSOURI OVERNIGHT. * ADDITIONAL INFORMATION... A TORNADO WATCH IS IN EFFECT FOR EASTERN OKLAHOMA AND WESTERN ARKANSAS UNTIL 11 PM. * EXTENDED OUTLOOK... THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA ON MONDAY. FOSTER THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV.
Special weather statement, Nov 23, 6:37 PM CST, 1 hour 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600- HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 PM CST FRI NOV 23 2001 ...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT... * HAZARDOUS WEATHER THREAT(S)... DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND POSSIBLE TORNADOES. * THREAT AREAS AND TIMING... SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTHWEST OF A NEVADA TO GAINESVILLE LINE BETWEEN 9 PM AND 2 AM. CENTRAL AND SOUTH CENTRAL MISSOURI NORTHEAST OF A NEVADA TO GAINESVILLE LINE BETWEEN 11 PM AND 4 AM. * DISCUSSION... THUNDERSTORMS WILL RAPIDLY DEVELOP AND INTENSIFY OVER EASTERN OKLAHOMA EARLY THIS EVENING AHEAD OF A STRONG UPPER LEVEL DISTURBANCE COMING OUT OF THE TEXAS PANHANDLE. VERY STRONG WINDS IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE WILL CAUSE A SQUALL LINE TO PUSH NORTHEAST INTO SOUTHWEST MISSOURI AND SOUTHEAST KANSAS LATE THIS EVENING. THIS LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH ACROSS THE REMAINDER OF SOUTHERN MISSOURI OVERNIGHT. WIND PROFILES WILL SUPPORT DAMAGING WIND GUSTS AND POSSIBLY TORNADOES. LARGE HAIL WILL ALSO BE POSSIBLE. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS EVENING OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND POSSIBLY FARTHER EAST INTO SOUTH CENTRAL MISSOURI OVERNIGHT. * ADDITIONAL INFORMATION... A TORNADO WATCH IS IN EFFECT FOR EASTERN OKLAHOMA AND WESTERN ARKANSAS UNTIL 11 PM. * EXTENDED OUTLOOK... THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA ON MONDAY. FOSTER THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV.
Special weather statement, Nov 23, 7:39 PM CST, 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 739 PM CST FRI NOV 23 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 812...IN EFFECT UNTIL MIDNIGHT CST FRIDAY NIGHT. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT... HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO... NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD... STOCKTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Nov 23, 7:45 PM CST, 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 745 PM CST FRI NOV 23 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 812...IN EFFECT UNTIL MIDNIGHT CST FRIDAY NIGHT. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON... CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN... LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH ...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
2.5 hours before the tornado, 27 km from the path. November 24, 2001.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -199 J/kg
- Surface CAPE
- 59 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.2 K/km
Springfield, MO (KSGF), 12:00Z
9.5 hours after it, 27 km from the path. November 24, 2001.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Rogers (Awos) (ROG), 38 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 78 km away, was scanning. The volume nearest the touchdown began at 02:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of November 23, 2001
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 23 | 7:25 PM CST | F1 | Logan, AR | 8.0 | 150 | $210,000 | ||
| November 23 | 7:36 PM CST | F2 | Franklin, AR | 31.5 | 500 | 1 | 4 | $2.0 million |
| November 23 | 7:40 PM CST | F1 | Franklin, AR | 8.8 | 150 | $10,000 | ||
| November 23 | 8:24 PM CST | F2 | Newton, AR | 18.5 | 200 | |||
| November 23 | 9:03 PM CST | F1 | Boone, AR | 8.0 | 100 | |||
| November 23 | 9:20 PM CST | F1 | Lawrence, MO | 2.0 | 200 | $750,000 | ||
| November 23 | 11:39 PM CST | F1 | Jackson Parish, LA | 9.0 | 30 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.